Wisconsin, 2008

Lightning Strikes in Wisconsin, March 31, 2008

March 31, 2008 · NWS MKX · 2 events in 1 county or zone

Scattered thunderstorms in southeast Wisconsin generated cloud-to-ground lightning strikes that resulted in structural damage or fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms in southeast Wisconsin generated cloud-to-ground lightning strikes that resulted in structural damage or fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 3:04 AM CST, 8 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 3:04 AM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CDT MON MAR 31 2008

.DISCUSSION...FCST FOCUS SQUARELY ON TODAY WITH DENSE FOG...HEAVY
RAIN/FLOODING...SEVERE POTENTIAL.

FAVORABLE FOG SETUP WITH APPCH WRM FRONT AND COOL EASTERLY FLOW
COMING OFF OF LAKE MICHIGAN. WARM FRONTAL POSITION WILL BE HUGE
KEY TODAY/THIS EVENING FOR MANY WX VARIABLES.

IMPRESSIVE H8 THERMAL/MOISTURE ADVECTION POINTING INTO IA PER
00Z/31 UPPER AIR ANALYSIS. APPROACHING MID LEVEL SHORTWAVE AND H7-H5 JET
MAXES ENHANCING DEVELOPMENT AS COMPLEX ROLLS ACRS CWA THIS MRNG.
H8 JET INCREASES TODAY AND HELPS TO SURGE DEW POINTS TO 10C OR
HIGHER. MORE ACTIVITY ACRS NW MO AND WRN IA AHEAD OF MORE SIGGY
SHORT WAVE TICKETED FOR THE CWA AFTER A BRIEF LULL. LOCAL
MESOSCALE MODELS GENERATING SOME RATHER HEFTY QPF TOTALS WITH THIS
EVENT. FFA CERTAINLY CONTINUES.

H8 LOW PROGGD TO MOVE NE ACRS IA TODAY WITH STRENGTHENING H8 LLJ TO
OVER 50 KNOTS. RATHER CONCERNED HOW THE GFS/NAM/LOCAL WRF AND ECMWF
BRING SFC WARM FRONT INTO FAR SRN WI. SHEAR PROFILES BECOME
EXTREMELY FAVORABLE THIS AFTN. HOWEVER MODEL SOUNDINGS/LLVL RH
PROGS AND MOS ALL SHOW THE LOW CLOUD COVER WILL PERSIST EVEN AFTER
WARM FRONTAL PASSAGE. VERY STRONG INVERSION THROUGH 5K FEET. ANY
CLEARING SOUTH OF WARM FRONTAL BOUNDARY WOULD CERTAINLY FAVOR SFC
BASED DEVELOPMENT THAT COULD QUICKLY GO SVR. SOMETHING TO WATCH.
NEVERTHELESS ELEVATED CAPE VALUES EXCEED 1K ON GFS SOUNDINGS AND
MID LEVEL LAPSE LATES BETWEEN 7-7.5C...SO HAIL POTENTIAL STILL
LOOKING REASONABLE.

ONCE SFC LOW GOES BY TNGT NW WINDS ADVECT COLDER H8 TEMPS AND WILL
PLAY A GRADUAL TRANSITION WITHIN THE GRIDS...MAINLY AFTER 6Z.

MID LEVEL TROUGH AXIS PROGGD TO COME THRU CWA ON TUESDAY SO WILL
KEEP THE SML POPS GOING. SFC HI THEN TAKES HOLD FOR TUE NIGHT
THROUGH WED.

FOR NOW SYSTEM IN THE THURSDAY AND FRIDAY TIME FRAME LOOKS TO
LARGELY BYPASS CWA TO THE SOUTH BUT ENUF UNCERTAINTY AND PROXIMITY
OF MEASUREABLE QPF WARRANTS MAINTAINING THE GOING CHC.

&&
10

.AVIATION...
EAST FLOW AND DENSE FOG INTO MKE AND ENW FOR MUCH OF THE MORNING.
COMPLICATING FACTOR WILL BE HOW MUCH STIRRING OCCURS DUE TO RAIN AND
THUNDERSTORMS.  ALTHOUGH EXPECT LIFR MOST OF THE MORNING...COULD BE
OCCASIONS WHERE IT IMPROVES BRIEFLY.

AS WARM FRONT MOVES NORTH THIS AFTERNOON EXPECT SOME IMPROVEMENT IN
FOG AND STRATUS BUT CONTINUED THREAT FOR RAIN AND THUNDERSTORMS WILL
KEEP CONDITIONS MVFR AT BEST.

&&

.MARINE...
DENSE FOG IN PLACE WITH METARS AT MKE...RAC...ENW...UGN ALL SHOWING
DENSE FOG.  ALSO...WEB CAMS AT MILWAUKEE HARBOR SHOWING 1/4 MILE
VISIBILITY OR LESS.  WILL BE TRICKY AS TO FOG CLEARING SINCE COOL
EAST FLOW REGIME TO CONTINUE NORTH OF WARM FRONT.  MODELS ALL BRING
WARM FRONT NORTH INTO SOUTHERN WISCONSIN THIS AFTERNOON...BUT DEGREE
OF STIRRING FROM SOUTHWEST FLOW SURGE IN QUESTION.  HAVE DENSE FOG
ADVISORY UNTIL 1 PM IN SOUTHERN WATERS AND 4 PM FROM PORT WASHINGTON
TO SHEBOYGAN.

ON A RELATED NOTE...DECIDED AGAINST SMALL CRAFT ADVISORY FOR THIS
AFTERNOON IN WARM SECTOR AS CONFIDENCE IS LOW HOW MUCH PUSH THEIR
WILL BE.  SMALL CRAFT ADVISORY WILL BE NEEDED TONIGHT IN NORTH TO
NORTHWEST FLOW BUT WILL LET DAY SHIFT WRAP UP FOG EVENT FIRST.

&&

.HYDROLOGY...
ALL GUIDANCE CONTINUES TO PRODUCE 1 TO 2 INCHES OF RAINFALL ACROSS
CWA.  LOCAL WSWRF 4KM ARW RUNS SHOW INTENSE CONVECTIVE COMPLEX THIS
AFTERNOON WITH LOCAL 4 TO 5 INCH RAIN ACCUMULATIONS.  NCRFC CALLED
AND RAN SOME NEW SIMULATIONS USING LATEST 24 HOUR HPC QPF WHICH IS
UP AROUND 1.75 INCHES.  THIS RESULTS IN WIDESPREAD MODERATE FLOODING
WITH SOME MAJOR FLOODING POSSIBLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ046-047-051-052-056>060-
     062>072.

     DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ066-071-
     072.

     DENSE FOG ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR WIZ052-060.

LM...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR LMZ645-646.

     DENSE FOG ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LMZ643-644.

&&
Hazardous weather outlook, Mar 31, 9:17 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1017 AM CDT MON MAR 31 2008

WIZ046-047-051-052-056>060-062>072-011215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1017 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF SOUTHERN
WISCONSIN. WIDESPREAD RAINFALL OF 1 TO 2 INCHES BY TONIGHT WILL
RESULT IN FLOODING OF STREAMS...CREEKS...AND RIVERS. THUNDERSTORMS
WILL BRING LOCALLY HEAVIER AMOUNTS AROUND 4 INCHES THAT WOULD
PRODUCE FLASH FLOODING AND URBAN FLOODING.

SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND
EVENING.  HAIL APPEARS TO BE THE MAIN THREAT.  A LIMITED THREAT FOR
DAMAGING WINDS AND TORNADOES EXISTS NEAR THE ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO PERHAPS MAJOR FLOODING IS EXPECTED THIS WEEK DUE TO THE
COMBINATION OF SPRING SNOW MELT AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THIS EVENING TO PROVIDE REPORTS OF
HAIL AND HEAVY RAINFALL.

LMZ643>646-011215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1017 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE THIS AFTERNOON AND EVENING...AND A SMALL CRAFT
ADVISORY SHOULD BE NEEDED FOR NORTHWEST WINDS AND HIGH WAVES BY THIS
EVENING. A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO TONIGHT.  THE STORMS MAY PRODUCE
HAIL...AND THERE IS A LIMITED THREAT OF STRONG WINDS SOUTH OF
MILWAUKEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT CRITERIA WILL BE MET AGAIN TUESDAY...WHEN A GALE WARNING
IS IN EFFECT FOR THE OPEN WATERS.

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 31 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Waukesha

When
March 31, 11:45 AM CST
Where
Waukesha County, 2.5 mi ENE of Downtown Waukesha
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.034, -88.174

A lightning bolt struck a tree and air conditioning unit of a home in New Berlin. The current was carried into the basement of the home and the resultant fire was contained mostly in the basement. Electrical wiring was damaged. Smoke damage was noted elsewhere in the home.

Lightning, Waukesha

When
March 31, 11:50 AM CST
Where
Waukesha County, 2.5 mi SW of New Berlin
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.954, -88.155

A lightning strike to a radio antenna on a home on National Avenue damaged a breadmaker, interior wiring, and electrical outlets. However , there was no fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88189, 88188.